Heavy Snow, Buchanan
- When
- January 17, 11:30 AM EST to 6:00 PM EST
- Where
- Buchanan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
The last of 3 distinct waves, along a stalled front to the east and south, passed during the day on the 17th. The precipitation started as rain during the morning.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
The last of 3 distinct waves, along a stalled front to the east and south, passed during the day on the 17th. The precipitation started as rain during the morning. It changed over to sleet and wet snow by midday. A quick shot of heavy wet snow fell during the afternoon hours. Four to 13 inches of snow fell in 6 hours across Dickenson and Buchanan Counties. The upper limit was over the high terrain in the eastern portion of both counties. For example, the cooperative observer in the high terrain near Nora measured 11 inches. An unofficial report of around 13 inches was received around West Dante. Amounts of 4 to 6 inches were more common in the river valley communities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 17, 9:57 AM EST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
957 AM EST THU JAN 17 2013
.SYNOPSIS...
LOW PRESSURE SYSTEM SOUTHEAST OF THE AREA REACHES INTO OUR
SOUTHERN COUNTIES THIS AFTERNOON BUT QUICKLY EXITS THIS EVENING.
HIGH PRESSURE TONIGHT INTO SATURDAY. COLD FRONT SATURDAY NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
PCPN SHIELD DEVELOPING AT 15Z ALONG KY/VA BORDER ON SW INTO EASTERN
TENNESSEE. STILL MONITORING THE 88D VAD WINDS. THE 700 MB FLOW HAS
BACKED AT MRX...TO ABOUT 220 DEGREES...BUT CRW SILL BLOWING FM 260
DEGREES. SO WILL EVEN TRY TO REMOVE THE POPS FURTHER S IN RANDOLPH
COUNTY...AS THE NORTHERN BRANCH OF JET CUTS OFF...AND SHUNTS EAST...
THE SOUTHERN MOISTURE.
DID INCREASE VALLEY TEMPERATURES IN THE UPPER GUYANDOTTE AND UPPER
TUG FORK VALLEYS TODAY...WITH THE MIXTURE IN THOSE VALLEYS LASTING
LONGER INTO THE EARLY AFTERNOON.
ALL IN ALL...LEANING TOWARD THE STRONG GRADIENT IN WET SNOW TOTALS
BEING SUPPRESSED FURTHER S...TOWARD THE VA/WV BORDER. WITH OUR
SNOW TOTALS LOWER THAN FORECAST YESTERDAY...WILL BE REEVALUATING OUR
CURRENT HEADLINES AFTER I CAN DIGEST THE 12Z RUNS.
THINKING THE MAX OF THE WAVE IN OUR CWA WILL BE 18Z TO 22Z...SO WILL
BE FASTER REDUCING POPS THIS EVENING IN THOSE SOUTHERN COUNTIES.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
WITH THE LAST OF THE SOUTHERN STREAM SYSTEMS DEPARTED...MODELS ARE
IN GOOD AGREEMENT ON A BROAD AMPLIFYING NORTHERN STREAM UPPER TROUGH
TO DROP INTO THE EASTERN TWO THIRDS OF THE NATION THROUGH EARLY NEXT
WEEK.
INITIALLY...HIGH PRESSURE BEHIND THE DEPARTED SYSTEM BUILDS EASTWARD
OVER THE AREA FRIDAY...WITH ABUNDANT SUNSHINE AND NEAR NORMAL
TEMPERATURES. THE HIGH SLIDES EAST BY SATURDAY WITH SOUTHWEST FLOW
AND ABUNDANT SUNSHINE TO BOOST TEMPERATURES TO AROUND THE 50 DEGREE
MARK ON SATURDAY.
THERE IS STRONG MODEL AGREEMENT ON THE FIRST EFFECTS OF THIS
AMPLIFYING UPPER TROUGH VIA A STRONG COLD FRONT THAT DROPS
SOUTHEASTWARD ACROSS THE AREA LATER SATURDAY NIGHT. THIS WILL BRING
IN A NORTHWEST FLOW OF BELOW NORMAL TEMPERATURES AND SCATTERED SNOW
SHOWERS ESPECIALLY IN THE MOUNTAINS INTO EARLY NEXT WEEK. BY SUNDAY
LOOK FOR HIGHS IN THE 30S AND LOWS WELL DOWN IN THE 20S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
THE TAIL END OF THE FRONTAL SYSTEM ACCOMPANYING STRONG SURFACE LOW
CROSSING THE NORTHERN GREAT LAKES WILL MOVE INTO THE FORECAST AREA
SATURDAY NIGHT INCREASING SOUTHWESTERLY WINDS BRINGING A MIX OF
ISOLATED RAIN AND SNOW SHOWERS THROUGH SUNDAY. COLDER AIR
ACCOMPANYING A LARGE UPPER TROUGH WILL START FILTERING INTO THE
FORECAST AREA LATE SUNDAY NIGHT AND MONDAY WITH SCATTERED SNOW
SHOWERS MOVING IN AS WELL. RIGHT NOW MONDAY NIGHT AND TUESDAY LOOK
LIKE THE COLDEST TIME PERIOD WITH SOME MODERATION IN TEMPERATURES
AND THE POTENTIAL FOR A BIT MORE SNOW ON WEDNESDAY AS A WEAK LOW
MOVES PAST TO THE NORTH.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
MVFR STRATUS DECK HAS SET UP OVER SOUTHEAST OHIO AND NORTH CENTRAL
WEST VIRGINIA THIS MORNING...WHICH COULD LINGER/DRIFT SOUTHEAST
INTO LATE MORNING AND EARLY AFTERNOON.
SOUTHERN MOUNTAINS WILL EXPERIENCE IFR OR WORSE CONDITIONS WITH
CEILINGS AROUND ONE THOUSAND FEET AND VISIBILITIES BELOW 3 MILES
IN SNOW. BKW WILL EXPERIENCE THIS...BUT WILL LIKELY BE ON THE
NORTHERN FRINGE OF THE MOST PERSISTENT PRECIPITATION. SYSTEM AND
IFR CONDITIONS EXIT AFTER 00Z FRIDAY. CLEARING SKIES PREVAIL
TONIGHT...ESPECIALLY NORTH AND WEST. VFR OVERCAST DECK LIKELY TO
REMAIN OVER THE NORTHEAST MOUNTAINS.
SURFACE FLOW TO VEER TO THE NORTH AT 10KTS TODAY...BACKING TO
NORTHWESTERLY TONIGHT TO 15KTS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE: MEDIUM IN THE SOUTHERN MOUNTAINS...MEDIUM TO
HIGH ELSEWHERE.
ALTERNATE SCENARIOS: PRECIPITATION TYPE AT THE ONSET COULD VARY
BETWEEN SLEET...FREEZING RAIN...OR A MIX OF SLEET AND SNOW AT BKW.
MAY NEED LIFR TEMPOS AT BKW DURING THE EVENT. TIMING OF STRATUS
EXIT IS IN QUESTION THIS AFTERNOON.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
EST 1HRLY 09 10 11 12 13 14 15 16 17 18 19 20
CRW CONSISTENCY H H H H M H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H M M L L L L L L M M
EKN CONSISTENCY H M H H M H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z FRIDAY...
NO WIDESPREAD IFR EXPECTED
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING UNTIL 1 AM EST FRIDAY FOR WVZ033>036.
WINTER WEATHER ADVISORY UNTIL 1 AM EST FRIDAY FOR WVZ024>026-
046.
OH...NONE.
KY...NONE.
VA...WINTER STORM WARNING UNTIL 1 AM EST FRIDAY FOR VAZ003-004.
&&
SYNOPSIS...JMV/26
NEAR TERM...KTB
SHORT TERM...JMV
LONG TERM...JR
AVIATION...26HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 403 AM EST THU JAN 17 2013 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 037>040-047-180915- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-RANDOLPH- 403 AM EST THU JAN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ033>036-180915- DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 403 AM EST THU JAN 17 2013 ...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 1 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ024>026-046-180915- MINGO-LOGAN-BOONE-POCAHONTAS- 403 AM EST THU JAN 17 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 1 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420046, 420047.